Jump to content

Conflict with fellow nurse regarding Dilaudid administration, please help!

Pain   (13,608 Views | 26 Replies)

2,768 Profile Views; 22 Posts

You are reading page 2 of Conflict with fellow nurse regarding Dilaudid administration, please help!. If you want to start from the beginning Go to First Page.

QuiltDog specializes in Hospice Nursing.

134 Posts; 2,711 Profile Views

As I said, I am a new nurse. I did the best I knew how at the time to help a patient in need. It was not my patient and the doctor said not to give the medication, so Been There Done That, it was not appropriate. I gave the Tylenol because the doctor did not order any thing additional and that was the only prn medication that he was ordered for. The nursing supervisor was aware of the situation, and the doctor had seen the patient at the bedside. But thank you so much for putting down a new nurse coming to this site looking for supportive help on how to handle a problem...

You came here looking for opinions and you have received some very good advice. Even if you do not like what was said, take it to heart and learn from it. I have been a nurse for 29 years with the last 11 years in hospice, so I have some experience with pain management

Many in the health care arena still do not know how to adequately treat pain, whether due to ignorance or fear, or who knows why. Use this as a catalyst to learn more about the principles of pain management. Your patients will greatly benefit

Share this post


Link to post
Share on other sites

SubSippi has 2 years experience.

907 Posts; 12,793 Profile Views

As I said, I am a new nurse. I did the best I knew how at the time to help a patient in need. It was not my patient and the doctor said not to give the medication, so Been There Done That, it was not appropriate. I gave the Tylenol because the doctor did not order any thing additional and that was the only prn medication that he was ordered for. The nursing supervisor was aware of the situation, and the doctor had seen the patient at the bedside. But thank you so much for putting down a new nurse coming to this site looking for supportive help on how to handle a problem...

The problem is that another PRN should have been ordered, and if the doctor didn't order it, then it's up to the nurse to make that happen. Think about if that was your dad or your grandfather...you wouldn't have just sat there holding his hand all night. You'd have crawled up that nurse's butt until she got him some pain mess that he could tolerate. Of course, I doubt he could have been made pain free, but some oxycodone definitely could have taken the edge off.

I know it's a tough situation and that you're new, but I think if you're honest with yourself you'll see that as much as you cared about the patient, you were more concerned about not stepping on any toes.

Share this post


Link to post
Share on other sites

icuRNmaggie has 24 years experience as a BSN, RN and specializes in MICU, SICU, CICU.

1,970 Posts; 25,328 Profile Views

Fentanyl in 12.5 - 25 mcg iv doses is a good option if the patient is borderline hypotensive. It has little to no effect on BP.

Some hospitals only permit IV fentanyl to be given in critical care areas. Check your policy.

The next time you see a patient receiving inadequate care, report it privately to your immediate supervisor and ask him or her to see the patient and intervene.

Edited by icuRNmaggie

Share this post


Link to post
Share on other sites

FloridaBeagle has 3 years experience and specializes in Peds, Neuro, Orthopedics.

217 Posts; 3,704 Profile Views

As I said, I am a new nurse. ... thank you so much for putting down a new nurse coming to this site looking for supportive help on how to handle a problem...

Yes, welcome to nurses eating their young. Some people think they were born knowing everything...

I had a similar situation. Old man, bad pain, pressure 95/60-ish. I actually gave the dilaudid (new nurse, fresh off orientation with too many patients and no time to think so I did not even think of the low pressure). By midnight his pressure dropped to 70's/40's. Had to call the doc, get a bolus, and got chewed out by my charge nurse for giving it. A few hours later, guy's in pain again and pissed that I'm holding dilaudid and offering PO perc/tylenol. Damned if you do, damned if you don't.

Share this post


Link to post
Share on other sites

azhiker96 has 10 years experience as a BSN, RN and specializes in PACU.

1 Article; 1,120 Posts; 42,358 Profile Views

Here's my 2 cents. I can't fault you for how you handled the situation. It was not your patient and while the care by the other nurse might not be optimal, it was not dangerous.

If that had been my patient first I realize that once I've given an IV med I cannot un-give it. I'd check the chart to see his vital signs history and trend. Some people have a baseline of 90/60 and are rock solid. I'd check to see if he'd had 0.5 mg Dilaudid IV and how he responded to it. Since the pt had cancer, he probably was already on narcotics and would be able to tolerate the dose.

I once gave a 30 yr old female 6 mg IV dilaudid followed by 25 mg IV benadryl. She was an addict and had been receiving those meds like clockwork without ill effects. That dose would be enough to kill me but each patient is different.

I do like the advice of giving it in divided doses. I've done that. If half a dose drops his BP I'd hold the other half and call the MD to get an order for my half dose and different pain orders. If he tolerated the half well, then I'd give the other half and consider it a slow push over 5-10 minutes. A PCA is a great idea as is long lasting PO narcotics with IV for breakthru pain.

Share this post


Link to post
Share on other sites

233 Posts; 3,948 Profile Views

I like the advice above of looking back to see how the pt's vitals looked with prior doses-if the bp is really his baseline and the med is q3, which I took to mean atc based on the op, then you should be able to get some insight as to whether he is always like this and fine with the med, or not.

Not sure what kind of setting this was. If an order is needed for everything (I once worked where we needed the doc to put in "death"order when the pt died...true story) call the doc, pt x has a bp of y. His baseline has been z w/wo the med. Would you like to give hold parameters because it has been held for low bp at times? If not, can we write may give dilaudid with spb over whatever as an order (if needed where you work)?

If the med the pt is on causes unacceptable virtual sign changes then his meds need to be changed, particularly as this pt is likely to get worse not better. Is hospice/palliative involved? They may be able to write suggestions for md on a colleague/consult level.

Share this post


Link to post
Share on other sites

1 Follower; 1,319 Posts; 12,477 Profile Views

If there is a problem, fix the problem. ie, blood pressure low, give volume or pressor . If in pain, give pain medicine. If the nurse was so concerned about the blood pressure, she needed orders to treat it.

Share this post


Link to post
Share on other sites

Hollybobs has 5 years experience and specializes in ICU.

161 Posts; 4,872 Profile Views

Why was an alternative medication or medication regime not discussed with a doctor? Even if it were not my patient, if I had left that man in pain as a new nurse, as an experienced nurse or even as a student, I would have felt guilty if I had not explored every possible option.

Share this post


Link to post
Share on other sites

38 Posts; 782 Profile Views

Pressor probably not warrented at this time.

Share this post


Link to post
Share on other sites

4 Posts; 1,850 Profile Views

Pain should never be used as a pressor!! If she was concerned, she should have notified the covering provider about the pain and voiced her concerns. The pain should have been treated with SOMETHING!

Share this post


Link to post
Share on other sites

Munch has 10 years experience and specializes in Med-Surg/Neuro/Oncology floor nursing..

349 Posts; 7,930 Profile Views

Where I work if the patients blood pressure is low we are able to give half the dose. Now in something like cancer pain it may not be enough but its certainly better than PO apap. I agree an alternate should have been ordered if half dosing isn't possible. I'm wondering why a long acting narc wasn't ordered like methadone or MS contin in a patient with obvious cancer pain. Could have helped tremendously to have that on board especially if IV meds were contraindicated at one point or another.

Share this post


Link to post
Share on other sites

YumCookies has 6 years experience as a BSN, RN and specializes in acutecarefloatpool. BSN/RN/CMSRN. i dabble in pedi.

53 Posts; 2,255 Profile Views

And just a note, I would not ask a provider if it was ok to give pain meds if a patient is hypotensive.

Interesting - I would've done just this to cover my own behind. I don't want to be at fault if the patient's BP happens to tank after getting Dilaudid.

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.